Minnesota, 2020

Hail in Minnesota, September 23, 2020

September 23, 2020 · NWS FGF · 3 events in 1 county or zone

A few strong to severe thunderstorms developed from west central into central Minnesota during the late evening and overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A few strong to severe thunderstorms developed from west central into central Minnesota during the late evening and overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 23, 8:46 PM CST, 30 minutes earlier.

Area forecast discussion, Sep 23, 8:46 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
946 PM CDT Wed Sep 23 2020

.UPDATE...
Issued at 946 PM CDT Wed Sep 23 2020

Showers and thunderstorms continue to develop across west central
MN, becoming strong in a few spots still despite lack of any low
level jet feeding into them and only marginal elevated CAPE.
Showers and storms will hang on across west central MN a bit
longer as the upper shortwave rotates through, but should taper
off shortly after midnight. Adjusted POPs up a bit in our
southeast, as well as for a little bit of showers in the north.
Temps seem on track to drop into the low 40s in the northwestern
counties, with mid to upper 50s in the southeast.

UPDATE Issued at 644 PM CDT Wed Sep 23 2020

Showers and thunderstorms continue to form along the I-94/Highway
10 corridor nearly into ND, so adjusted the POPs accordingly. None
of the CAMs are doing very well, so just went with a general trend
of scattered to isolated activity developing near the Red River
and pushing east in the next few hours. Think that coverage and
intensity of convection should decrease by mid-evening as we lose
daytime heating.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 318 PM CDT Wed Sep 23 2020

The main impact in the short term is the evening thunderstorm
potential. There are still a wide variety of solutions, and
confidence remains low.

There are currently some showers moving across the northern Red
River Valley. The activity close to the Canadian border is
producing some light rain, but the echoes further south are mainly
virga. This activity may continue to slide eastward through the
evening. The bigger challenge remains what happens down over west
central Minnesota. As of late this afternoon, there is from 500 to
1000 J/kg of MLCAPE in that area, but a lot of CIN. The weak
850mb jet is still over southeast SD and southwest MN, which may
be aiding the current activity over Grant County MN. However, most
high resolution model solutions have actually been delaying the
onset of storm activity until later in the evening in this area.
Still not very confident on this potential, but it is there. If it
occurs, it may be mid to late evening, and then push east of the
FA by midnight.

Winds will switch around to the south-southeast on Thursday. Most
areas should climb back up into the 70s. The next chance of rain
arrives after midnight on Thursday night.

.LONG TERM...(Friday through Wednesday)
Issued at 318 PM CDT Wed Sep 23 2020

A brief period of zonal flow associated with the polar jet will be
in place for Friday and Saturday before a longwave trough builds in
substantially over Ontario and the Great Lakes region. As the trough
builds in to our east, the prior zonal flow will shift towards a
prolonged period of northerly to northwesterly flow aloft across the
central Plains that will be a mainstay for the rest of the long term
period.

The primary impacts for the long term period include some isolated
precipitation chances along with a pronounced cool down moving into
next week. Multiple bouts of transient shortwaves are expected to
traverse the region throughout the period and will bring a few
chances for shower and thunderstorm activity to the area. Otherwise,
a cool down to more fall like temperatures is in store for the work
week ahead and will be accompanied by periods of breezy to windy
conditions.

Friday into the weekend...

The first shortwave of the period will move through the area early
in the day on Friday and bring a weak cold front along with it. A
few isolated showers will be possible but the early timing of the
frontal passage and generally nominal moisture availability will
limit some of this potential. Ensemble guidance is in good agreement
with a westerly wind shift behind the cold front which will allow
for high temperatures to stay in the low to mid 70s. Most of the day
on Saturday should stay mild in the upper 60s to low 70s, albeit a
bit breezy, before another shortwave and weak cold front arrives
later in the day. This shortwave introduces another shot for rain
late Saturday into early Sunday across northern portions of the CWA.
Cloud cover is expected to stick around for Sunday and will help to
keep high temperatures somewhat subdued in the mid 60s.

The work week ahead...

If you thought the shortwave parade was finished, the third act is
expected to make its debut on Monday. Confidence is still somewhat
shaky with respect to the overall evolution of this pattern,
however, if this timing does pan out there will be potential to see
some thunderstorm activity. Ensemble consensus is consistent in the
shortwave passing through on Monday afternoon underneath the left
exit region of an upper level jet streak. This means that
substantial forcing mechanisms will be in place. Thermodynamically
though, diurnal heating will be limited by lingering cloud cover and
a persistent northwesterly surface wind, which will also inhibit
necessary moisture return. Even with a less than ideal thermodynamic
environment, the abundance of forcing mechanisms will at least merit
the mention of isolated to scattered rain and thunderstorm activity
for Monday afternoon and evening.

Once this shortwave progresses out of the area, general consensus
and signals from ensemble members are hinting at high pressure
building in over the region. This should keep the weather pattern
quieter moving into the midweek period. A breezy wind from the
northwest is still expected to persist and will keep temperatures
cool and slightly below normal moving into the work week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 644 PM CDT Wed Sep 23 2020

Showers and thunderstorms in western MN will continue to impact
KBJI a bit longer, but south and east of the other TAF sites this
evening. VFR conditions now and for the rest of the period. North
winds at around 10 kts will begin to drop this evening and shift
back around to the southeast during the early morning hours. Those
southeast winds will pick up again into the 8 to 12 kt range by
the end of the period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JR
SHORT TERM...Godon
LONG TERM...Rick
AVIATION...JR
Hazardous weather outlook, Sep 23, 2:28 PM CST, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
328 PM CDT Wed Sep 23 2020

MNZ001>009-013>017-022-023-027-029-030-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-242030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-West Becker-Wilkin-West Otter Tail-Grant-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
328 PM CDT Wed Sep 23 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ024-028-031-032-242030-
Hubbard-East Becker-East Otter Tail-Wadena-
328 PM CDT Wed Sep 23 2020

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

An isolated strong to severe storm is possible through 10 pm this
evening. Hail around 1.5 inches in diameter and wind gusts to 60
mph are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Sep 23, 5:07 PM CST, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
607 PM CDT Wed Sep 23 2020

MNZ024-032-232345-
Wadena MN-Hubbard MN-
607 PM CDT Wed Sep 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HUBBARD AND NORTHERN
WADENA COUNTIES UNTIL 645 PM CDT...

At 607 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hubbard, or 36 miles east of Detroit Lakes, moving east at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Menahga, Huntersville, Hubbard, Chamberlain, Badoura and Park Rapids.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4680 9479 4671 9479 4671 9516 4689 9516
      4695 9466 4680 9466
TIME...MOT...LOC 2307Z 266DEG 27KT 4681 9507

Riddle
Special weather statement, Sep 23, 5:08 PM CST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
608 PM CDT Wed Sep 23 2020

MNZ024-032-240000-
Wadena MN-Hubbard MN-
608 PM CDT Wed Sep 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HUBBARD AND NORTHERN
WADENA COUNTIES UNTIL 700 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hubbard, or 37 miles east of Detroit Lakes, moving east at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Menahga, Huntersville, Hubbard, Chamberlain, Badoura and Park Rapids.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4680 9479 4671 9479 4671 9516 4689 9516
      4695 9466 4680 9466
TIME...MOT...LOC 2308Z 266DEG 27KT 4681 9506

Riddle
Special weather statement, Sep 23, 8:39 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
939 PM CDT Wed Sep 23 2020

MNZ031-240330-
East Otter Tail MN-
939 PM CDT Wed Sep 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTER TAIL COUNTY
UNTIL 1030 PM CDT...

At 939 PM CDT, Doppler radar was tracking a strong thunderstorm near
Parkers Prairie, or 33 miles east of Fergus Falls, moving east at 20
mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Parkers Prairie, Almora and Wrightstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4626 9543 4629 9515 4611 9515 4611 9542
TIME...MOT...LOC 0239Z 260DEG 18KT 4617 9539

Riddle

The radar

The Minneapolis radar (KMPX), 199 km away, was scanning. The volume nearest the first event began at 03:15 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Otter Tail

When
September 23, 9:16 PM CST to 9:20 PM CST
Where
Otter Tail County, 1.67 mi SSW of Parkers Prairie
Measured
0.75 in hail
Reported by
Public
Coordinates
46.147, -95.332

Hail was covering the ground like snow.

Hail, Otter Tail

When
September 23, 9:50 PM CST to 9:54 PM CST
Where
Otter Tail County, 4.34 mi SE of Parkers Prairie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.130, -95.250

Quarter sized hail was reported.

Hail, Otter Tail

When
September 23, 10:12 PM CST to 10:16 PM CST
Where
Otter Tail County, 1.46 mi SSW of Parkers Prairie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.150, -95.330

Quarter sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922636, 922637, 922638.